Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 239, NWS Kansas City, MO

August 17, 2019Atchison County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2019, 12:36 AM CDT for Atchison County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 12:36 AM CDT (05:36 UTC)
Expired
Aug 17, 2019, 1:15 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:40 AM CDTHAIL 14 W Jarbalo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KEAX 170536
SVREAX
KSC005-103-209-MOC165-170615-
/O.NEW.KEAX.SV.W.0239.190817T0536Z-190817T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1236 AM CDT Sat Aug 17 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Southeastern Atchison County in northeastern Kansas...
  Central Platte County in west central Missouri...

* Until 115 AM CDT.

* At 1236 AM CDT, a severe thunderstorm was located near McLouth, or
  8 miles north of Tonganoxie, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Shawnee, Leavenworth, Lansing, Bonner Springs, De Soto, Parkville,
  Tonganoxie, Platte City, Basehor, Edwardsville, Weatherby Lake,
  Weston, Kansas City, Linwood, Easton, Tracy, Reno, Fairmount,
  Farley and Iatan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 417.
 Interstate 29 between mile markers 12 and 22.
 Interstate 435 between mile markers 10 and 34.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3953 9491 3931 9468 3906 9470 3906 9487
      3898 9492 3899 9492 3898 9497 3900 9502
      3897 9504 3899 9508 3896 9508 3898 9516
      3896 9517 3896 9519 3942 9518 3943 9532
TIME...MOT...LOC 0536Z 252DEG 33KT 3923 9514 

HAIL...1.50IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:35 AM CDT, 1 minute earlier.

Area forecast discussion, Aug 17, 12:35 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 AM CDT Sat Aug 17 2019

.Discussion...
Issued at 252 PM CDT FRI AUG 16 2019

Main concerns heading into this evening involve redeveloping
severe weather chances along with the threat for heavy rain and
possible flash flooding. Out of the gate this afternoon, regional
radar imagery shows non-severe storms south of the CWA, with
mostly dry conditions further north across northeastern Kansas
and much of northern & western Missouri. This is likely the result
of a residual capping inversion that remains in place this
afternoon, as evidenced on latest available ACARS soundings out of
KCI. Meanwhile along the surface, latest available WPC surface
analysis and supporting observations indicates a stationary
boundary over southern Kansas earlier today is beginning to lift
north as a warm front, with upper 80s now being reported down
towards the Wichita area. With time, this boundary is expected to
eventually stall directly over the area this evening, with all
models in excellent agreement that this feature will be the focus
for new thunderstorm develop later tonight as a low-level jet of
50+ kts impinges upon the feature, and additional forcing for
ascent arrives from the northwest in the form of several pieces of
shortwave energy now seen over the central Plains and northern
Rockies.

Let's address the severe weather potential first...
Storms are expected to develop after the 04z time frame over
northeast Kansas and northern Missouri along the north of the
aforementioned boundary. Based on this afternoon's model
solutions, the bulk of this activity will likely be elevated in
nature with much of this activity likely remaining north of the
front. This suggests large hail will be the greatest threats,
however as storms that are initially discrete morph into clusters,
we cannot rule out the potential for strong wind gusts if enough
downward momentum is realized to penetrate into the boundary layer.
While we cannot rule out a possible tornado as well, the current
thinking suggests the tornado potential will be fairly low given
the elevated nature of expected activity. With ample amounts of
instability present due to the lingering EML airmass aloft, hail
in excess of 2" will be possible with the strongest cores,
especially early on as activity largely remains discrete in
nature.

Heavy rain potential...
Forecast guidance suggests all ingredients will be present for
heavy rain and possible flash flooding during the predawn hours.
Given some of our areas received in upwards of 3 inches from last
night's rainfall, additional rainfall from training storms north
of the boundary will lead to additional flash flooding concerns
overnight. Quick look at available anomaly data suggests PWAT
values in excess of 2" overnight will be 2-3 standard deviations
above normal. In addition, 850 moisture flux divergence will be
maximized north of the boundary as well, with the NAM suggesting
values will also be 2-3 standard deviations above normal.
Furthermore, the synoptic set-up seems to agree with favorable
patterns for heavy rain over the lower Missouri Vly, with much of
our region residing squarely in the right entrance region of a
strong upper jet over Nebraska and Iowa. Considering mean 850-300
layered winds will be parallel to the stalled boundary, it seems
plausible that cell training will be possible with elevated storm
activity across northeast Kansas and northern Missouri overnight.
Due to these concerns, have hoisted a flash flood watch for much
of the area overnight, with the idea that if cell training does
develop, additional rainfall totals of 2-4" will be possible in
spots. This headline will run from 10 PM tonight through 1 PM
Saturday.

Storms should be exiting off to the east between 12-15z Saturday
morning, with dry conditions then expected through a good portion
of the afternoon hours. Fcst models show redeveloping shwrs/storms
during the evening hours as convection redevelops along the
lingering boundary. There is some severe weather potential with
this activity as well, but will address those concerns more in
detail after tonight's activity. Unfortunately this boundary will
stick around through Sunday with additional shwr/storm activity
expected. Looks like we'll finally see drier conditions move into
the region on Monday as the front finally clears the area.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1235 AM CDT SAT AUG 17 2019

VFR conditions will start this TAF cycle, but not last long as a
line of thunderstorms is just to the west, rolling east early this
morning. These storms will roll over the state line terminals this
morning, with activity likely to persist through sunrise. Expect
storms to move off after that, with winds slowly veering to the
south through the day Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this afternoon for KSZ025-057-102>105.

MO...Flash Flood Watch through this afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046.

&&

Discussion...32
Aviation...Cutter
Hazardous weather outlook, Aug 16, 5:05 AM CDT, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Fri Aug 16 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected tonight through the overnight hours for
 nearly the entire outlook area. All modes of severe weather are
 possible, including large hail, damaging winds, flash flooding, and
 the possibility of an isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Strong to severe storms are also possible Saturday morning with
 damaging winds the main threat. If skies can clear out Saturday
 afternoon, a second round of severe weather will be possible late
 Saturday afternoon/evening with all modes of severe weather
 possible.

 Strong to isolated severe storms will be possible Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:50 AM CDTSpecial Weather StatementEAXAtchison, Doniphan25 min
Aug 17, 1:03 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan42 min
Aug 17, 1:25 AM CDTSevere Thunderstorm WarningEAXWyandotte35 min
Aug 17, 2:06 AM CDTSpecial Weather StatementEAXLinn39 min
Aug 17, 2:31 AM CDTSpecial Weather StatementEAXLeavenworth14 min
Aug 17, 2:49 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth41 min
Aug 17, 3:03 AM CDTFlash Flood WarningEAXAtchison, Leavenworth6 hr
Aug 17, 3:26 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami34 min
Aug 17, 3:49 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami56 min
Aug 17, 5:02 AM CDTRiver Flood WarningEAXMiami56 hr
Aug 17, 5:02 AM CDTRiver Flood WarningEAXLinn3 days
Aug 17, 5:06 AM CDTRiver Flood WarningEAXAtchison, Leavenworth57 hr
Aug 17, 6:25 AM CDTSpecial Weather StatementEAXJohnson, Miami35 min
Aug 17, 8:51 AM CDTRiver Flood WarningEAXAtchison5 hr
Aug 17, 8:51 AM CDTRiver Flood WarningEAXLeavenworth67 hr
Aug 17, 1:44 AM CDTSpecial Weather StatementEAXClinton46 min
Aug 17, 2:52 AM CDTSpecial Weather StatementEAXCarroll23 min
Aug 17, 4:30 AM CDTSevere Thunderstorm WarningEAXCass, Johnson45 min
Aug 17, 5:00 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis45 min
Aug 17, 5:36 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.